FSA action over DNP 'fat burner substances'

Last updated:
21 August 2013
The Food Standards Agency is aware that 2,4-Dinitrophenol, known as DNP, is still available and being used by some people within the body building community and by those trying to lose weight.

DNP is an industrial chemical that is extremely dangerous to human health. Depending on the amount consumed, signs of acute poisoning could include fever, dehydration, nausea, vomiting, restlessness, flushed skin, sweating, dizziness, headaches, rapid respiration and rapid or irregular heart-beat, possibly leading to coma and death. Consuming lower amounts over longer periods could lead to cataracts and skin lesions and affect the heart, blood and nervous system.

The FSA is taking action both to crack down on the illegal sale of DNP and to raise awareness of the dangers of its use. In particular:

  • The Agency is working with the police and local authorities to stamp out the illegal sale of DNP to consumers, focusing on stopping internet sales. The FSA will be providing local authorities with relevant support, including financial assistance to help with this work.
  • We are reminding companies, including internet traders, of the criminal sanctions available to the courts to deal with any person or company found to be supplying DNP products for consumption.

Rod Ainsworth, FSA director, said: ‘It’s really important that people understand quite how dangerous DNP is. We have been working hard to raise awareness of the dangers of DNP and to encourage people to let us know if they are sold products containing this chemical. If people are offered DNP they should not take it and should instead contact the FSA or their local authority.’

Anyone with information about the illegal sale of DNP should report this to: FoodIncidents@foodstandards.gsi.gov.uk